Texas, 2020

Hail in Texas, July 1, 2020

July 1, 2020 · NWS OUN · 1 event in 1 county or zone

Isolated, disorganized multicell thunderstorms developed during the late afternoon of the 1st across portions of western north Texas, with one report of severe hail received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated, disorganized multicell thunderstorms developed during the late afternoon of the 1st across portions of western north Texas, with one report of severe hail received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 1, 2:24 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 1, 2:24 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
324 PM CDT Wed Jul 1 2020

...New LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 208 PM CDT Wed Jul 1 2020

Some isolated storms are still possible late this afternoon into
early evening across portions of north central into western OK and
far western north TX. If storms develop, it would likely be near a
weak frontal boundary that has moved across portions of northern and
western OK and then for western north TX into SW OK storms would be
from any development near a dryline. If storms develop, could become
strong to severe with strong wind gusts and hail possible.

Storm chances will be slightly better Thursday with scattered storms
possible. Models are showing storm development beginning in parts of
northern OK/southern KS Thursday afternoon. Some of these storms
could become strong to severe with strong wind gusts and hail.

Hot and humid conditions will continue into Thursday. Will keep
current configuration of the heat advisory for Thursday. A few
locations could approach heat index values around 110.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 323 PM CDT Wed Jul 1 2020

In the long range, the synoptic pattern will remain a typical
summerlike ridge overhead, with hot muggy temperatures but not
necessarily dry.  However, may see a little bit of relief from the
heat by Friday as a weak lee based front is expected to come through
resulting in slightly more cooler double digit highs and perhaps a
weaker moisture advection also maintaining double digit heat indices
as well.  Models do suggest shortwave dip in the ridge with an
embedded vort max across eastern Oklahoma which could initiate some
convection across our forecast area as the surface boundary moves
through.  The highest POPs for TSRA on Friday would be east of I-35.
Although severe storms are not expected at this time, with a high
CAPE low shear environment and nearly un-capped, cannot rule out a
few strong storms possible for Friday.

Models get a little bit messy going into the weekend with POPs, but
fairly consistent with temperatures staying more seasonably normal.
Both ECMWF & Canadian models dig another shortwave in the ridge late
Sunday over our higher plains, bringing another chance for storms
mainly across northwest Oklahoma.  Will keep low POPs across our
southeast into early next week, although the synoptic models are
little bit messy resolving the best locations.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Wed Jul 1 2020

VFR conditions expected with some mid and high clouds. A few
isolated storms may develop late this afternoon/evening and affect
portions of north central and western Oklahoma but chances too low
for mention in TAF. If storm does develop and affect a TAF site,
variable strong gusty winds are possible. Winds will shift as a
weak frontal boundary continues to affect portions of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  97  73  95 /  20  10  20  20
Hobart OK         76 100  74  97 /  20  10  20  20
Wichita Falls TX  77  98  75  98 /  10  10  10  10
Gage OK           71  99  69  95 /  10  30  30  20
Ponca City OK     77  99  72  95 /  20  20  30  30
Durant OK         76  96  75  97 /   0  10  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT Thursday for OKZ007-008-012-013-
     018>020-024>032-037>048-050>052.

TX...Heat Advisory until 8 PM CDT Thursday for TXZ085-086-088>090.

&&

SHORT TERM...25
LONG TERM....68
AVIATION...25
Hazardous weather outlook, Jul 1, 12:11 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
111 PM CDT Wed Jul 1 2020

OKZ004>048-050>052-TXZ083>090-021815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
111 PM CDT Wed Jul 1 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Heat index values ranging from 100 to 110 degrees are expected
this afternoon.

.Thunderstorms...
Isolated thunderstorms are possible across north-central Oklahoma
and also across far southwest Oklahoma and western north Texas
after 4pm. If storms develop, coverage will be very limited, but
strong wind gusts will be possible. Any storms that develop will
diminish by mid-evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Heat...
Heat index values ranging from 100 to 108 degrees are expected
Thursday afternoon.

.Thunderstorms...
There is a marginal risk for severe thunderstorms for northern and
parts of central Oklahoma Thursday afternoon and evening. Hail and
damaging winds are the concerns with any storms that develop.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 1, 2:43 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
343 PM CDT Wed Jul 1 2020

TXZ083-084-012115-
Foard TX-Hardeman TX-
343 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Foard and
southwestern Hardeman Counties Until 415 PM CDT...

AT 338 PM CDT, a strong thunderstorm was located 7 miles east of
Swearingen, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Lazare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3423 10005 3424 10003 3424 10001 3423 10000
      3434 10000 3436 9998 3417 9972 3395 10005
TIME...MOT...LOC 2038Z 220DEG 7KT 3413 10001

11
Special weather statement, Jul 1, 3:21 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
421 PM CDT Wed Jul 1 2020

OKZ036-012130-
Jackson OK-
421 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR south central Jackson County
Until 430 PM CDT...

AT 419 PM CDT, a strong thunderstorm was located 4 miles southeast of
Eldorado, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Olustee and Eldorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3463 9956 3452 9935 3441 9953 3442 9958
      3439 9959 3442 9967
TIME...MOT...LOC 2119Z 217DEG 13KT 3444 9959

11
Special weather statement, Jul 1, 3:48 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
448 PM CDT Wed Jul 1 2020

OKZ036-012215-
Jackson OK-
448 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR central Jackson County Until 515
PM CDT...

AT 444 PM CDT, a strong thunderstorm was located 4 miles east of
Eldorado, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Olustee, Eldorado and Duke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3470 9958 3455 9930 3441 9950 3441 9954
      3446 9966
TIME...MOT...LOC 2144Z 215DEG 8KT 3449 9957

11

The radar

The Altus AFB radar (KFDR), 75 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hardeman

When
July 1, 4:08 PM CST
Where
Hardeman County, 0.69 mi N of Copper Breaks St Pk
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.120, -99.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909180.